Back to Ask the Diabetes Team Ask the Diabetes Team

From Los Angeles, California, USA:

My nine year old son has had type 1 diabetes since he was five and has been on a pump with Humalog for almost a year. He is on approximately 10 units in basal and about the same in boluses a day, and his Hemoglobin A1c is 6.8-7.4%.

My son has had lipohypertrophy on both arms for some time, but lately it is getting bigger, and he doesn't get insulin in his arms. I also am having difficulty avoiding lows. Sometimes he can drop 80 points in 10 minutes. There are no signs of insulin allergy. What is wrong?


You raise two different questions:

  1. I assume that the lipohypertrophy on your son's his arms was present a year ago when your son changed over to an insulin pump. I have never seen nor been able to find any reports of the hypertrophic areas growing significantly after local insulin administration had stopped, but it would not be unusual for the original fat to persist for a year. It should still go away in time, but, if you are sure this is not just an artifact due to normal growth of muscle and subcutaneous tissue and are worried about appearance, you might want to talk to your son's doctor about liposuction.
  2. The unpredictable lows are, assuming that you are doing the readings yourself, almost certainly due to a discordance between the basal rates and bolus settings on the pump and meal timing and appetite. The first step in resolving this would be, on some weekend day, to chart blood sugars through out the 24 hours and to correlate the readings with the pump settings. Again, you will need to discuss any changes with your son's diabetes team. Your son is still quite young to be on a pump, though not unusually so, and it is just possible that he is contriving the lows to attract your attention feeling that he is bearing more responsibility for his diabetes than he wants to at the present. If this seems possible it should be approached with great sensitivity. The person who can often explore it most successfully is the medical social worker on the diabetes team.


Original posting 11 Feb 2001
Posted to Complications


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:18
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.